NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 1, 10:06 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 1, 10:06 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1006 AM EST Mon Mar 1 2021
.SYNOPSIS...
A strong cold front will move across the area this afternoon
and evening. A much colder air mass, strong to damaging wind
gusts along with scattered snow showers and squalls will occur
behind the front. A cold night in store tonight with dangerous
wind chills, especially in the higher terrain. The blustery and
cold conditions will persist into Tuesday as an area of high
pressure builds into the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Wind Warning in effect for the Mohawk and Schoharie
Valleys, northern Catskills, Helderbergs and the Capital
District from 1 PM today to 1 PM Tuesday...
Wind Advisory in effect for the rest of the area from 1 PM
today to 1 PM Tuesday...
Wind Chill Advisory in effect for the western/southern
Adirondacks, western Mohawk Valley, Schoharie County, eastern
Catskills, southern Green Mountains and Berkshires tonight into
Tuesday morning...
.UPDATE...Forecast on track; going to get blustery and turn
colder this afternoon. Have a couple lines of showers working
their way eastward across the area. Only some minor adjustments
were needed.
.PREVIOUS DISCUSSION [0357]...Temperatures will briefly warm
prior to cold advection resulting in dropping temperatures later
in the day. Highs will range from the mid/upper 30s in the
Adirondacks/southern Greens to lower/mid 40s elsewhere. Temps
will fall first to the north/west of the Capital District by
early afternoon, and from Capital District south/east mid to
late afternoon. Winds will shift to the northwest and steadily
increase becoming strong/gusty in wake of the cold front.
Of greater concern is a secondary cold front (Arctic front)
that will move through from NW to SE during the late afternoon
to evening. This front will result in 1) strong to damaging
winds, 2) potential for snow squalls and 3) bitter cold
temperatures/dangerous wind chills.
1) The potential for strong to damaging winds will develop by
late this afternoon and especially into the evening as mixing
heights are forecast to rise to around 700 mb. This will
increase the mixing potential, with forecast soundings
indicating around 50-60 kt of wind at the top of the mixing
layer. Thus there is increasing confidence of widespread
strong/damaging winds. Targeting an area of damaging wind result
in a High Wind Warning, winds should accelerate down the
Mohawk/Schoharie Valley into the Capital District with the NW
flow with gusts of 55-60 mph. Elsewhere, have expanded the Wind
Advisory to include the rest of the area for gust potential of
45-55 mph. While wind will not be at max values the entire
evening/night, convective snow squalls will have potential to
bring down the strong winds to the surface along with cold
advection/mixing processes.
2) There is the potential for some snow squalls to develop from
NW to SE along and just behind the Arctic cold front mainly
from early to late evening. As mixing heights increase, there
should be sufficient moisture to around 700 mb for scattered
low-topped convective snow squalls. Most of the activity will be
slightly later than the evening commute, with the timing threat
between around 6 PM to 11 PM. Hi-res guidance indicating
scattered coverage of multi- band squalls with the NW flow and
front orientation. Somewhat limited moisture should preclude
more widespread development. Time of day will be unfavorable for
widespread impacts, but could still result in some hazardous
travel so will continue mention in HWO. Snowfall will be around
a half to one inch with the squalls.
3) A bitterly cold air mass (850 mb temp anomalies of -2 to -3
STDEV) combined with the strong winds will result in dangerously
cold wind chills of -15 to -29 across mainly higher terrain
areas. Wind chills will still be quite low outside the Advisory
area, generally zero to -14. Actual air temps will be well below
normal with single digits to near 15 above for most of the
area, except 0 to 5 below in the Adirondacks.
Snow showers/squalls should diminish after midnight, although a
few lake effect/upslope snow showers will still be possible
west of the Hudson Valley.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Cold, dry and blustery/windy conditions will persist into
Tuesday, as high pressure will gradually build eastward by
mid/late afternoon. Until then, strong winds, bitterly cold
temperatures and dangerous wind chills will persist. The
aforementioned High Wind Warning, Wind Advisory and Wind Chill
Advisory will all continue through either Tuesday morning or
early afternoon. The strongest winds will be early Tuesday
morning, with a gradual decrease. It will still be gusty through
the day though, as the high does not build in until late. Cold
temps (upper 10s to 20s for highs) along with the gusty winds
will make it feel like mid-winter.
While it will still be cold Tuesday night, winds will be much
lighter and temps won't be quite as cold with lows mainly in the
10s. It will be continued dry across most of the area, except
for the western Adirondacks where some light snow will be
possible with some warm advection developing associated with a
clipper-type cyclone tracking from southern Ontario into
southern Quebec.
As the clipper tracks SE into northern New England on
Wednesday, it will drag a cold front across the region. With
limited moisture, will only mention slight/low chance of snow
showers for favored upslope areas north/west of the Capital
District. Air mass modifies considerably ahead of the
clipper/cold front, with temps expected to warm into the
30s(mountains) to 40s(valleys).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The extended period will be dominated by an upper level trough
over the Northeastern US, as a large upper level low slowly sits
and spins across eastern Canada.
A reinforcing shot of cold air is expected for Thursday as
another Arctic boundary moves through the region. While limited
moisture should prevent much precip from occurring with the
front, 850 hpa temps will be -15 to -19 C behind the front for
Thursday night into Friday morning. Behind the front, there
could be some lake effect that develops, but the northwest flow
should keep most of the activity centered across central NY.
Will keep some slight to low chc POPs for our far western areas,
but most of the activity should remain west of the region, with
little accumulation expected for the western Mohawk Valley,
western Adirondacks and Schoharie County.
After lows in the 20s for Wed night, highs will be cooler for
Thursday (compared to Wednesday), with temps only reaching into
the mid 20s to mid 30s. Northwest winds will be somewhat gusty
as well, making it feel even colder. Lows will fall into the
single digits and teens for Thursday night as the core of the
cold air aloft moves across the area and winds will continue to
remain breezy into the overnight. Despite a partly sunny sky,
temps will only reach the mid 20s to low 30s for most spots on
Friday, averaging about 10 to 15 degrees below normal for early
March.
Over the weekend, it will continue to be dry across the area,
as any lingering lake effect snow showers should continue to
mainly impact western and central New York and skies will
continue to be partly cloudy. With some sun expected, daytime
temps look to reach the 30s in valley areas, with teens during
the overnight hours.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Frontal boundary is starting to get closer to the region from the
west. Ahead of the boundary, abundant low level moisture will keep
MVFR/IFR conditions with some light showers. Visibility will vary
within showers and patches of mist and ceilings are generally 500 to
1500 ft.
The front looks to cross the TAF sites around 14z-15z. Winds will
switch to the west and immediately increase, picking up to 10 to 15
kts with some higher gusts. While ceilings should improve, they may
still be high end MVFR until the early afternoon hours, when they
should finally rise high enough to be back to VFR conditions. Winds
this afternoon, will be 10 to 20 kts from the w-nw, with some gusts
around 30 kts possible. Any precip should end with the passage of
the front in the morning hours.
Another Arctic boundary will be approaching from this evening.
Some snow showers/squalls are possible with this boundary, so will
include a VCSH and a PROB30 for IFR conditions in snow for
KGFL/KALB/KPSF. KPOU should be far enough south to avoid any snow
showers. Along with and behind this boundary, w-nw winds will be
even stronger, reaching sustained 20 to 30 kts, with some gusts of
30-45 kts possible, especially for KALB. These gusty winds will
continue into most of tonight, but will start to lower somewhat for
the late night hours. Skies will be clearing out as well, with
clear to mostly clear skies by late in the overnight hours.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Breezy. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No hydrologic issues are expected through the upcoming week.
Some melting and sublimation of the snowpack in the valleys is
expected during the day time over the next several days with the
exception of Tuesday. NERFC forecasts show minor up and down
changes in river flows due to the diurnal freeze/thaw cycle.
River ice is not expected to break up over the next several
days.
Mainly rain continues to fall overnight into the morning hours
ahead of a cold front. (some small pockets of frozen
precipitation across the highest terrain). Total QPF for this
system should range from around 0.10 to 0.30 of an inch.
A strong cold front with snow showers and squalls, will move
across the area this afternoon into tonight. Much colder air
returns tonight and Tuesday, with sub-freezing temperatures
expected to linger into Wednesday morning.
Mainly dry weather is expected for the remainder of the week,
with below normal temperatures.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
CTZ001-013.
NY...Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
NYZ032-033-041>043-054-059>061-063>066-082>084.
Wind Chill Advisory from midnight tonight to 11 AM EST Tuesday
for NYZ038-047-058-063.
High Wind Warning from 1 PM this afternoon to 1 PM EST Tuesday
for NYZ038>040-047>053-058.
Wind Chill Advisory from 11 PM this evening to 11 AM EST
Tuesday for NYZ032-033-042-082.
MA...Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
MAZ001-025.
Wind Chill Advisory from midnight tonight to 11 AM EST Tuesday
for MAZ001-025.
VT...Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
VTZ013>015.
Wind Chill Advisory from 11 PM this evening to 11 AM EST
Tuesday for VTZ013-014.
&&
SYNOPSIS...JPV
NEAR TERM...IAA/JPV
SHORT TERM...JPV
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...BGM/JPVHazardous weather outlook, Mar 1, 4:22 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EST Mon Mar 1 2021
CTZ001-013-NYZ041-043-054-059>061-064>066-083-084-VTZ015-020930-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Northern Washington-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
Eastern Windham-
422 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for northwestern Connecticut, the
Lake George Saratoga Region, Taconics and mid Hudson Valley of
eastern New York, and eastern Windham County of southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Scattered snow squalls are expected this evening, which could cause
sharp reduction in visibility and a quick half inch to inch of snow
resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
MAZ001-025-NYZ063-020930-
Northern Berkshire-Southern Berkshire-Western Ulster-
422 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for western Massachusetts and
western Ulster County of east central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
Scattered snow squalls are expected this evening, which could cause
sharp reduction in visibility and a quick half inch to inch of snow
resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
NYZ039-040-048>053-020930-
Southern Fulton-Montgomery-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
422 AM EST Mon Mar 1 2021
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, northern Catskills, Helderbergs and the Capital District of
eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Scattered snow squalls are expected this evening, which could cause
sharp reduction in visibility and a quick half inch to inch of snow
resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
NYZ038-047-058-020930-
Southern Herkimer-Schoharie-Western Greene-
422 AM EST Mon Mar 1 2021
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for southern Herkimer, Schoharie
and western Greene Counties of eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Chill Advisory.
Scattered snow squalls are expected this evening, which could cause
sharp reduction in visibility and a quick half inch to inch of snow
resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
NYZ032-033-042-082-VTZ013-014-020930-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
Bennington-Western Windham-
422 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
EST TUESDAY...
This Hazardous Weather Outlook is for the western and southern
Adirondacks of eastern New York and the southern Green Mountains of
Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
Scattered snow squalls are expected this evening, which could cause
sharp reduction in visibility and a quick half inch to inch of snow
resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.